Alert archive / New Hampshire / Tornado Warnings in 2024
Tornado Warning 3, NWS Gray, ME
NWS Gray, ME issued this tornado warning at Jun 23, 2024, 5:48 PM EDT for Hillsborough County, Merrimack County, Rockingham County, New Hampshire. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2024, 5:48 PM EDT (21:48 UTC)
- Expired
- Jun 23, 2024, 6:15 PM EDT
- In force
- 27 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Hillsborough County, NH, Merrimack County, NH, Rockingham County, NH
The radar
The Boston radar (KBOX), 120 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 5:53 PM EDT | FUNNEL CLOUD | 1 Ne Manchester, NH | Saw Funnel cloud travelling north on I-93, halfway to the ground. |
| Jun 23, 5:55 PM EDT | TSTM WND DMG | 2 Ne Bedford, NH | Amateur Radio relayed report of powerlines down on Boynton Street in Bedford. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 12:59 PM EDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 9.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 479 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
710
WFUS51 KGYX 232148
TORGYX
NHC011-013-015-232215-
/O.NEW.KGYX.TO.W.0003.240623T2148Z-240623T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Gray ME
548 PM EDT Sun Jun 23 2024
The National Weather Service in Gray Maine has issued a
* Tornado Warning for...
Northwestern Rockingham County in southern New Hampshire...
East central Hillsborough County in southern New Hampshire...
Southeastern Merrimack County in central New Hampshire...
* Until 615 PM EDT.
* At 548 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Goffstown, or near Manchester, moving east at 45
mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Manchester, Bedford, Hooksett, and Goffstown around 555 PM EDT.
Raymond around 600 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Chester, Auburn, Candia, Deerfield, Allenstown, and Sandown.
This includes the following highways...
Interstate 293 between mile markers 1 and 11.
Interstate 93 between mile markers 19 and 28.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4295 7163 4301 7165 4316 7125 4296 7117
TIME...MOT...LOC 2148Z 256DEG 37KT 4299 7158
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Tubbs2 follow-up statements
805
WWUS51 KGYX 232206
SVSGYX
Severe Weather Statement
National Weather Service Gray ME
606 PM EDT Sun Jun 23 2024
NHC011-013-015-232215-
/O.CON.KGYX.TO.W.0003.000000T0000Z-240623T2215Z/
Rockingham NH-Hillsborough NH-Merrimack NH-
606 PM EDT Sun Jun 23 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR WEST
CENTRAL ROCKINGHAM...EAST CENTRAL HILLSBOROUGH AND SOUTHERN MERRIMACK
COUNTIES...
At 606 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Manchester, moving east at 55 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Raymond around 610 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Chester, Auburn, Candia, Deerfield, and Sandown.
This includes the following highways...
Interstate 293 near mile marker 1.
Interstate 93 between mile markers 19 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4295 7143 4302 7145 4315 7125 4296 7117
4296 7125
TIME...MOT...LOC 2206Z 248DEG 47KT 4302 7135
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
HAT325
WWUS51 KGYX 232215
SVSGYX
Severe Weather Statement
National Weather Service Gray ME
615 PM EDT Sun Jun 23 2024
NHC011-013-015-232225-
/O.EXP.KGYX.TO.W.0003.000000T0000Z-240623T2215Z/
Rockingham NH-Hillsborough NH-Merrimack NH-
615 PM EDT Sun Jun 23 2024
...THE TORNADO WARNING FOR WEST CENTRAL ROCKINGHAM...EAST CENTRAL
HILLSBOROUGH AND SOUTHERN MERRIMACK COUNTIES HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.
A Tornado Watch remains in effect until 800 PM EDT for southern and
central New Hampshire.
&&
LAT...LON 4295 7143 4302 7145 4315 7125 4296 7117
4296 7125
TIME...MOT...LOC 2215Z 256DEG 37KT 4304 7124
$$
TubbsWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this tornado warning went out at Jun 23, 3:48 PM EDT, 2 hours earlier.
Area forecast discussion, Jun 23, 3:48 PM EDT, 2 hours before
Area Forecast Discussion
National Weather Service Gray ME
348 PM EDT Sun Jun 23 2024
.SYNOPSIS...
A strong cold front will bring scattered severe storms to the
region this evening before pushing offshore tonight. Showers
will develop Monday with an upper level low overhead. High
pressure then settles in for Tuesday before another cold front
moves in for Wednesday night. Best chances for rain and
thunderstorms will be late Wednesdays, but this should clear out
Thursday as high pressure returns for the end of the week.
Temperatures and humidity will swing with the passing of each
frontal boundary.
&&
.NEAR TERM /UNTIL 10 PM THIS EVENING/...
Likely to see a couple rounds of convection this afternoon into
early evening, with the first one approaching the CT vly attm.
There are a few damage reports to our W, and we continue to
break out from the marine lyr from W to E as well, so there’s
still some time, but 18Z ALY sounding showing a bit of weak
capping layer. So, too early to say anything about reducing the
threat, and certainly some strong winds are possible into early
evening as well as heavy rain.
I think by 02-03Z should see the convection begin to move out of
the CWA or weaken, with showers coming to an end between then
and daybreak. Probably the early to mid evening will be the best
potential for heavy rain as there might be some training of
storms. It unlikely we see much, if any of the drier air mix
down to the sfc, and this will make for a mild and humid night,
with the potential for fog, Lows will mostly be in the 60s,
warmest in SW ME and srn NH where it’ll mostly be in the upper
60s.
&&
.SHORT TERM /10 PM THIS EVENING THROUGH 6 PM MONDAY/...
500 MB low will cross the CWA on Monday, and this will keep the
mtns cloudy, with some showers and thunderstorms developing
there, and perhaps moving SE toward srn NH and the coast by mid
to late afternoon. Highs range from 70-75 in the mtns to around
in srn NH and along the ME coast, as flow shifts more to the W.
It will start off humid, but should see Tds drop down into the
low 60s across much of the area by afternoon.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
The upper level trough will lift out of the region to be replaced
by brief ridging. This will produce warm conditions and bring a
reprieve in the shower activity. Return flow Tuesday night will
usher in warmer and more humid conditions for Wednesdays, with
highs in the mid to upper 80s for much of the area. A cold front
sinking south out of the Great Lakes on Wednesday will support
scattered to numerous showers and thunderstorms into Wednesday
night. The forcing with the system Wednesday night is
concerning, but for now the instability ahead of it could
will be a limiting factor. Will have to watch for heavy rain
producers as well as some concern about strong winds, but these
will be conditional and timing dependent so confidence is low
at this time. The front will bring a brief cool down for the
latter part of the work week. The airmass starts to modify with
surface high moving in Friday. Dew points in the 50s will mean
very tolerable humidity levels for late June. Another frontal
system approaches from the Great Lakes over the weekend,
bringing another opportunity for showers.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Short Term...TAFs still a struggle today, and will be into
tonight, as we are seeing some terminals improving quickly to
VFR, but should see all but KAUG/KRKD see VFR for a little while
late this afternoon into part of the evening, that is, outside
of TSRA that will be moving thru. I think, given the higher Tds,
and the light flow overnight, will see some fog, and IFR cigs at
most spots. VFR is expected to return Monday morning.
Long Term...Predominantly VFR conditions are then expected
Tuesday and early Wednesday, followed by another increased risk
of TSRA by Wednesday afternoon into Thursday.
&&
.MARINE...
Short Term...SCA for tonight, as S-SW flow ahead of a cold front
persists. Winds expected to diminish by Monday morning.
Long Term...
- Increased thunderstorm risk Wednesday Night
- Brief elevated winds and seas mid-week
A potent cold front will move through the waters Wednesday Night or
early Thursday and will feature an increased risk of thunderstorms.
Ahead of the front, elevated winds and seas will linger, with SCA
conditions possible. Southerly flow then quickly returns by
Wednesday and Thursday, with subsiding seas for late week.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory from 5 PM this afternoon to 8 PM EDT
Monday for ANZ150>152-154.
&&
NEAR TERM...Cempa
SHORT TERM...Cempa
LONG TERM...JamisonHazardous weather outlook, Jun 23, 3:24 AM EDT, 14 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 324 AM EDT Sun Jun 23 2024 MEZ007-008-012-013-018-019-023-024-033-NHZ001>015-240730- Northern Oxford-Northern Franklin-Southern Oxford-Southern Franklin- Interior York-Central Interior Cumberland-Coastal York- Coastal Cumberland-Interior Cumberland Highlands-Northern Coos- Southern Coos-Northern Grafton-Northern Carroll-Southern Grafton- Southern Carroll-Sullivan-Merrimack-Belknap-Strafford-Cheshire- Eastern Hillsborough-Interior Rockingham-Coastal Rockingham- Western And Central Hillsborough- 324 AM EDT Sun Jun 23 2024 This Hazardous Weather Outlook is for Maine, southwest Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Today and tonight. Severe thunderstorms are possible this afternoon and early evening, with the best chance being in New Hampshire. Damaging winds will be the main threat. However, a few tornadoes will be possible as well. Heavy rainfall rates may also result in a low chance for localized flash flooding concerns. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected later today. MEZ009-014-020>022-025>028-240730- Central Somerset-Southern Somerset-Androscoggin-Kennebec- Interior Waldo-Sagadahoc-Lincoln-Knox-Coastal Waldo- 324 AM EDT Sun Jun 23 2024 This Hazardous Weather Outlook is for south central Maine, southwest Maine and west central Maine. .DAY ONE...Today and tonight. Isolated strong to severe thunderstorms are possible late this afternoon and early evening, with damaging winds being the primary concern. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A few strong thunderstorms will be possible Monday afternoon with small hail and gusty winds possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected later today. ANZ150>154-240730- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 324 AM EDT Sun Jun 23 2024 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. A few strong thunderstorms will be possible late this afternoon or evening with gusts in excess of 40 knots possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 23, 5:18 PM EDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
518 PM EDT Sun Jun 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM Tstm Wnd Dmg 2 SW Keene 42.93N 72.32W
06/23/2024 Cheshire NH Fire Dept/Rescue
Tree down blocking West Hill Rd in Keene.
&&Local storm report, Jun 23, 5:20 PM EDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
520 PM EDT Sun Jun 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM Tstm Wnd Dmg 2 SSW Keene 42.92N 72.31W
06/23/2024 Cheshire NH Fire Dept/Rescue
Multiple trees down on wires on base hill rd
in Keene.
&&Local storm report, Jun 23, 5:26 PM EDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
526 PM EDT Sun Jun 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM Hail 3 WNW Swanzey 42.87N 72.33W
06/23/2024 M1.30 Inch Cheshire NH Storm Chaser
&&
PalmerLocal storm report, Jun 23, 5:27 PM EDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
527 PM EDT Sun Jun 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Hail 1 NNE Chesterfield 42.90N 72.46W
06/23/2024 M1.50 Inch Cheshire NH Storm Chaser
&&
PalmerLocal storm report, Jun 23, 5:42 PM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
542 PM EDT Sun Jun 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Tstm Wnd Dmg 1 SE Alstead 43.14N 72.36W
06/23/2024 Cheshire NH Amateur Radio
Tree across road. Time estimated by radar.
&&
PalmerLocal storm report, Jun 23, 5:44 PM EDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
544 PM EDT Sun Jun 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM Tstm Wnd Dmg 2 SSE Keene 42.92N 72.28W
06/23/2024 Cheshire NH Amateur Radio
Tree on Wires. Time estimated by radar.
&&
PalmerThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 3:45 PM EDT | Severe Thunderstorm Warning | GYX | Sullivan | 60 min |
| Jun 23, 4:02 PM EDT | Special Weather Statement | GYX | Coos | 28 min |
| Jun 23, 4:22 PM EDT | Severe Thunderstorm Warning | GYX | Cheshire | 53 min |
| Jun 23, 4:27 PM EDT | Special Weather Statement | GYX | Belknap | 48 min |
| Jun 23, 4:50 PM EDT | Tornado Warning | GYX | Cheshire | 25 min |
| Jun 23, 4:57 PM EDT | Severe Thunderstorm Warning | GYX | Belknap, Merrimack | 41 min |
| Jun 23, 5:11 PM EDT | Severe Thunderstorm Warning | GYX | Hillsborough | 49 min |
| Jun 23, 5:26 PM EDT | Tornado Warning | GYX | Hillsborough | 34 min |
| Jun 23, 6:13 PM EDT | Severe Thunderstorm Warning | GYX | Rockingham, Strafford | 62 min |
| Jun 23, 6:17 PM EDT | Special Weather Statement | GYX | Coos | 43 min |
| Jun 23, 6:29 PM EDT | Severe Thunderstorm Warning | GYX | Coos | 46 min |
| Jun 23, 7:37 PM EDT | Special Weather Statement | GYX | Cheshire | 38 min |
Nearby
Tornado Warnings in New Hampshire, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.